Psycho-Babble Medication Thread 852545

Shown: posts 1 to 11 of 11. This is the beginning of the thread.

 

Your Vote.....My Med Request for Friday Appt.

Posted by bleauberry on September 17, 2008, at 20:42:01

History:
Lifelong dysthymia beginning in young childhood.
Major depression in mid-life, continuing, temporarily muted by paxil, prozac+zyprexa, but nothing else. Worsened depression from most meds including ssris, wellbutrin, snris, mood stabilizers, antipsychotics, benzos, herbs. Depression is primarily the anhedonic withdrawn type, low energy, overly sensitive to rejection or interpersonal dispute. Aggravated into worse depression with agitation by the above meds. Anxiety comes and goes. Sleep is good, but wake nervous. Lost too much weight.

Meds I have not tried and are candidates for your vote:
Nardil
Parnate
Ensam
Effexor
Celexa
Risperdal
Pindolol
Buspar

My vote is one of the first two, probably Nardil. So sick of the whole reuptake inhibition game. Just curious, especially for those here that have known me for a while, to see what your vote is.

The doctor is actually a nurse practioner licensed in psychiatry, known me for a long time, haven't seen her in over a year, but she was always fairly liberal with her script pen. She had no hesitation in giving me things like adderall, klonopin, or anything else.

Nardil. Hmmm. Effexor+Risperdal+Ritalin. Effexor+Zyprexa. Celexa+risperdal. Celexa+pindolol. I mean, hey, the combinations an permutations go on forever. Maybe should just shoot for the big boys. I read in a bood somewhere talking about Parnate that it always works. Well, not in clinical studies, but for a med to get that reputation is pretty good.

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by ricker on September 17, 2008, at 21:39:30

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

Hi bleauberry,

The first thing that strikes me as odd is the fact you have suffered for so many years without a maoi trial? Perhaps this may have been at your reluctance though.
My illness seem quite simular to yours although I started off with major panic attacks in early teen followed by depression.
I had some success with ECT in my late 20's... I believe you had mentioned treatment as well? Have you considered trying ECT again?
The other point I'd like to make is many people rule out certain A/D'S , Benzo's etc. as they were not successful in past.
I believe the hidden jewel may be overlooked as, perhaps trying a past med, but in combination with others.
If someone is not successful with say zoloft and buspar that should not rule out zoloft with another med.
Anyway, I see you have not tried Effexor. I had some success with it but I had to start off slow due to startup anxiety. I'm sure I'd be anxious if I switched vitamins.
You may want to add remeron, if for none other than your weight issue? It worked well for me augmented with effexor. I also require clonazepam and have been on it for approx. 20 years. I find it helps with some of the med induced nervousness along with a subtle mood stabilizer.

Goodluck with your appointment. God only knows the countless variables we are faced with.

Rick

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by Phillipa on September 18, 2008, at 1:02:22

In reply to Re: Your Vote.....My Med Request for Friday Appt., posted by ricker on September 17, 2008, at 21:39:30

Try Emsam as you are sensitive to meds and can split the patch and use klonopin for social anxiety. I correspnded with the first Emsam user and still do and it gave him energy and the klonopin keeps anxiety away. That's my vote. Love Phillipa

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by Sigismund on September 18, 2008, at 2:20:01

In reply to Re: Your Vote.....My Med Request for Friday Appt., posted by Phillipa on September 18, 2008, at 1:02:22

I wonder if the Nardil side effects will be a problem for you.

Parnate? Hmmm. How do you sleep now? It won't help with that.

Ditto Emsam.

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by Sigismund on September 18, 2008, at 2:21:54

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

OTOH, Nardil may help you gain weight.

 

Re: Your Vote.....My Med Request for Friday Appt. bleauberry

Posted by UGottaHaveHOPE on September 18, 2008, at 4:01:06

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

I vote for Nardil

 

Re: Your Vote.....My Med Request for Friday Appt. bleauberry

Posted by Quintal on September 18, 2008, at 9:56:33

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

It sounds as though you've got your heart set on an MAOI, and that sounds good to me. Parnate would be my vote out of the two you mentioned because it is more likely to improve energy and give you motivation to overcome withdrawal. Sometimes Parnate makes people feel worse, especially at lower doses. Would you be prepared to take the maximum dose? I know Marplan wasn't on your list, but I wonder if you'd consider it because of your med sensitivity? It is very mild side-effect wise compared to the other two. There is the 'risk' it might be too mild to treat your condition, but when it works the results are impressive like with other MAOIs.

How did you respond to benzos? If you found them activating that might mean your depression would respond better to Nardil. I remember stimulants made you feel worse, so that might be a mark against Parnate. Again, Marplan is the middle man. I think it's worth giving it some thought.

Q

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by bulldog2 on September 18, 2008, at 10:54:39

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

My vote is for low dose nardil. Since you are med sensitive you may respond to low doses. Since you need to gain weight that may help also as parnate may make you lose more. Also nardil works on gaba which is good for anixety.

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by Sigismund on September 18, 2008, at 15:28:45

In reply to Re: Your Vote.....My Med Request for Friday Appt., posted by bulldog2 on September 18, 2008, at 10:54:39

Yes Blueberry, you can be the one to show us that low dose Nardil is a viable option.

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by Roslynn on September 18, 2008, at 15:43:20

In reply to Your Vote.....My Med Request for Friday Appt., posted by bleauberry on September 17, 2008, at 20:42:01

Hi,

I will put in my two cents as an Emsam user. I've been on it since June. 6mg. Seems to work although the effect is not dramatic and may take a while to kick in. Took me at least 6 weeks.

Lightheadedness, headaches at beginning of trial.

Causes a bit of insomnia.

I think it is weight-neutral?

Your skin may be sensitive to it, in which case you will get the rashes. Best if you can rotate it to all the sites (I can't)

On the 6mg you do not need to follow the MAO diet (However, my pdoc did say "don't go eating a wheel of brie.") but you need to watch out for drug interactions (decongestants etc).

another thing, a lot of medical personnel seem to not know about this drug. they are not aware there is an MAOI in patch form.

Hope this helps. you may already know a lot of this info. I seem to remember you answering a lot of my questions!

Best,
Roslynn

 

Re: Your Vote.....My Med Request for Friday Appt.

Posted by stargazer2 on September 18, 2008, at 22:49:07

In reply to Re: Your Vote.....My Med Request for Friday Appt., posted by Phillipa on September 18, 2008, at 1:02:22

BB,

I have a lifetime of the same symptoms as you. First med that worked for me was Nardil (the old version) in 1987. All the other meds tried after that failed to really provide relief and I recently came back to Nardil last year, and I'm still on it. Unfortunately, low dose Nardil only worked in the early (pre-2003) version.

Currently on 45-60 mg., which might seem low to others on it, but like you always very med sensitive. Don't push it too fast, may have to give it 6 mos, I did. had hypotension, gas, weight gain (still do) abd swollen ankles. I hadno side effects withthe original Nardil just pure and utter relief, until my crazy doc took me off it.

Only other successful combo for me was Celexa, Adderall and Wellbutrin. I believe the Adderall was key and I still think the Nardil is not all that it should be.

I am currently exploring a large ADD component to my depression that my doctor has never fully addressed and being on Nardil, you can't really combine the stims with Nardil, although I cheat with tiny doses with good results.

But Nardil or Celexa were the only meds that gave me more than a year of life back, out of the 20+ years with these symptoms.

Good luck with you appointment and choice for next med.

SG


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.